Kansas, 2015

Hail in Kansas, April 18, 2015

April 18, 2015 · NWS TOP · 1 event in 1 county or zone

There was an isolated hail report on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

There was an isolated hail report on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 18, 2:39 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 18, 2:39 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT Sat Apr 18 2015

.SHORT TERM...(This Evening through Sunday)
Issued at 321 PM CDT SAT APR 18 2015

20Z regional radar loop shows an MCV moving north northeast across
western Miami county. Broad area of showers continued over northeast
and east central Kansas into northwest Missouri aided by upper level
diffluence and the above mentioned MCV. Expect the precipitation to
gradually work its was northeast out of the CWA early this evening.
Further west across central and south central Kansas thunderstorms
where thunderstorms developed along a outflow boundary from this
mornings convection and were moving north across central Kansas.
Expect the activity to spread east into the areas west of a
Belleville to Salina line through 22Z. Have increased precipitation
chances there. SBCAPE of 1000-2000 J/kg and 0-6km shear of 30 to
40kts so expect a few storms to produce hail and some strong gusty
winds. Further east subsidence behind the MCV should keep most areas
dry for late afternoon and part of the evening hours. Short term
models move the area of showers and thunderstorms northeast later
this evening and overnight across much of the area, given the mean
850mb-300mb flow from the south expect storms to continue to move
north through early evening, but slowly build eastward. Have
increased precipitation chances west of a Council Grove to Manhattan
to Marysville line through the evening then spread east through the
night. The upper low is expected to start moving east into the
Plains and phase with a northern stream shortwave trough which was
moving across Saskatchewan into Montana at late afternoon, and phase
late tonight and then progress eastward on Sunday. A cold front will
move into north central Kansas by early Sunday morning with the from
moving southeast across the remainder of northeast and east central
Kansas by early afternoon Sunday. Expect an area of showers and
embedded thunderstorms to be ongoing then precipitation chances
diminishing after the frontal passage. With the upper trough still
to move through and steep lapse rates expect an area of showers post
frontal for a few hours. Lows tonight mainly in the 50s. Highs
Sunday will range from the lower to upper 60s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 321 PM CDT SAT APR 18 2015

By 00 UTC on Monday, all of the 12 UTC models were showing that the
cutoff low will be opening up as an open wave as it phases with the
northern stream upper trough. As the upper trough axis passes, the
precipitation will exit the area late Sunday afternoon or evening as
subsidence and cold advection takes over.  Soundings are showing
strong winds below 850 mb and a high percentage of the wind should
get transported to the surface given the steep low-level lapse rates
and subsidence.  This should result in wind gusts above 30 mph
during the evening.

Northwest upper flow on the southwest side of a large upper low will
be the rule early next week over the central plains. A well mixed
boundary layer with deep mixing is expected on Monday so expect
breezy and cool conditions.  A weak surface ridge will be over
northeast Kansas Tuesday morning with lows in the mid to upper 30s
with some frost possible.

A split flow pattern is in place for midweek and beyond with the
deep upper low over the great lakes region and an active southern
stream across the southern plains.  The 12z GFS/ECMWF both push
Canadian high pressure into the central plains late in the week with
the bulk of the cold air to the northeast of northeast Kansas.
Shortwave energy should be moving through the southern plains
providing some precipitation chances from time to time during the
extended.  Northeast Kansas should be in the cool air thus any
shower and thunderstorm activity should be elevated in nature.  At
this point, the timing and strength of the shortwave energy and the
depth of the cool air over northeast Kansas is uncertain. Will
forecast some precipitation chances and below normal temperatures
during the extended.

&&

.AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon)
Issued at 1249 PM CDT SAT APR 18 2015

VFR conditions are expected outside of convective activity. MVFR
to areas of IFR are expected near MHK through 20Z then an
improvement to VFR by 21Z. SHRA will continue through 21Z at TOP
and FOE with MHK having a low probability of shra through 00Z.
High resolution short range models develop tsra in western and
central KS then move it northeast toward MHK by 06Z, then
affecting TOP and FOE after 09Z. WInds shift to the northwest in
the 14Z-16Z period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Johnson
AVIATION...53
Hazardous weather outlook, Apr 18, 2:44 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT SAT APR 18 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-192045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS EXPECTED OVER CENTRAL KANSAS LATE THIS
AFTERNOON AND EVENING AND DRIFT EAST THROUGH THE EVENING. SOME OF
THESE STORMS MAY BE STRONG TO SEVERE...PRIMARILY WEST OF A SENECA
TO COUNCIL GROVE LINE. HAIL IS EXPECTED TO BE THE PRIMARY
HAZARD...WITH AN ISOLATED TORNADO RISK GENERALLY WEST OF JUNCTION
CITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING WEST OF A SENECA TO COUNCIL
GROVE LINE THIS EVENING.

In the hours before

Special weather statement, Apr 18, 3:38 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT SAT APR 18 2015

KSZ020-021-182200-
CLAY-CLOUD-
438 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND EAST
CENTRAL CLOUD COUNTIES...

THROUGH 500 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 15 MPH
ACROSS PORTIONS OF NORTHWESTERN CLAY AND EASTERN CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE VINING.

&&

LAT...LON 3957 9750 3957 9736 3957 9723 3935 9726
      3933 9747
TIME...MOT...LOC 2137Z 176DEG 15KT 3944 9736

BARJENBRUCH
Special weather statement, Apr 18, 3:45 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SAT APR 18 2015

KSZ020-182215-
CLOUD-
445 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLOUD COUNTY...

THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 15 MPH
ACROSS PORTIONS OF SOUTHERN AND CENTRAL CLOUD COUNTY BETWEEN DELPHOS
AND CONCORDIA. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STRONG
THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF CLOUD COUNTY.

&&

LAT...LON 3950 9761 3931 9765 3931 9782 3936 9783
      3951 9785
TIME...MOT...LOC 2145Z 182DEG 12KT 3936 9774

BARJENBRUCH
Special weather statement, Apr 18, 4:11 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
511 PM CDT SAT APR 18 2015

KSZ020-182230-
CLOUD-
511 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLOUD COUNTY...

THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 20 MPH
ACROSS PORTIONS OF NORTHEASTERN CLOUD COUNTY...BETWEEN CONCORDIA AND
CLYDE. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3965 9740 3951 9745 3951 9754 3965 9757
TIME...MOT...LOC 2211Z 178DEG 16KT 3959 9748

BARJENBRUCH

The radar

The Grand Island radar (KUEX), 112 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cloud

When
April 18, 4:22 PM CST to 4:23 PM CST
Where
Cloud County, 3.27 mi ESE of Hollis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -97.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568141.